Atypical DRESS Syndrome in a Post-Partum Patient

Citation

Merritt Fajt MD, Atypical DRESS Syndrome in a Post-Partum Patient(2015)Journal Of Advances In Allergy & Immunologic Diseases 1(1)

Abstract

We present a case of a 35-year-old female 14 days postpartum evaluated in the hospital for a diffuse pruritic papular rash. Her peripartum course was complicated by preeclampsia and liver rupture necessitating emergent caesarean-section with exploratory laparotomy and partial hepatectomy. Subsequently, she developed coagulase-negative staphylococcal bacteremia and was discharged with a 2-week vancomycin course. Four days after vancomycin completion she had partially blanchable pink papules over the face, arms, legs, and trunk and fever. She was started on prednisone and re-started on vancomycin. Laboratory evaluation revealed a normal white blood cell count (5.7x103/?L) with atypical lymphocytes. Drug reaction with eosinophilia and systemic symptoms (DRESS) was suspected secondary to vancomycin. Vancomycin was discontinued and the patient was treated with oral prednisone with complete resolution of symptoms within one week. DRESS syndrome is potentially life-threatening with significant morbidity. Prompt diagnosis is vital along with identification and withdrawal of suspect medications. Clinicians should be aware of the varying clinical presentations of DRESS syndrome, including the likelihood of masking peripheral eosinophilia with steroid administration.

References

  1. Bocquet H, Bagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity syndrome (drug rash with eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15(4):250-7. 80038-1

    View Article           

  2. Bachot N, Roujeau JC. Differential diagnosis of severe cutaneous drug eruptions. Am J Clin Dermatol 2003;4(8):561-72. PMid:12862499

    View Article      PubMed/NCBI     

  3. Kano Y, Ishida T, Hirahara K, Shiohara T. Visceral involvements and long-term sequelae in drug-induced hypersensitivity syndrome. Med Clin North Am 2010;94(4):743-59. PMid:20609861

    View Article      PubMed/NCBI     

  4. Kardaun SH, Sekula P, Valeyrie-Allanore L, Liss Y, Chu CY, Creamer D, et al. Drug reaction with eosinophilia and systemic symptoms (DRESS): an original multisystem adverse drug reaction. Results from the prospective RegiSCAR study. Br J Dermatol 2013; 169:1071. ttps://doi.org/10.1111/bjd.12501 PMid:23855313

  5. Tohyama M, Hashimoto K, Yasukawa M, Kimura H, Horikawa T, Nakajima K, et al. Association of human herpesvirus 6 reactivation with the flaring and severity of drug-induced hypersensitivity syndrome. Br J Dermatol 2007; 157:934?40. PMid:17854362

    View Article      PubMed/NCBI     

  6. Kano Y, Shiohara T. The variable clinical picture of drug-induced

We publish articles under Creative Common License (CC-BY) that ensure that all published papers are immediately and permanently available online for everyone, worldwide.
Submit Manuscript